×

zbMATH — the first resource for mathematics

Multiple-end solutions to the Allen-Cahn equation in \(\mathbb R^2\). (English) Zbl 1203.35108
The authors study the construction of a new class of solutions, in the entire plane \({\mathbb R}^2\), for the semilinear elliptic equation \[ \Delta u + (1-u^2)u = 0, \] which is known as the Allen–Cahn equation. This equation originates from the gradient theory of phase transitions [S. Allen and J.W. Cahn, Acta Metall. 27, 1084–1095 (1979)], and it also has connections to the theory of minimal hypersurfaces [see F. Pacard and M. Ritoré, J. Differ. Geom. 64, No. 3, 359–423 (2003; Zbl 1070.58014)]. They show that for given \(k \geq 1\), there exists a family of solutions whose zero level sets are, away from a compact set, asymptotic to \(2k\) straight lines which are called ends. Furthermore, these solutions have the property that there exist \[ \theta_0 < \theta_1 < \cdots < \theta_{2k} = \theta_0 + 2\pi \] such that \[ \lim_{r\to + \infty}u(re^{i\theta}) = (-1)^j \] uniformly in \(\theta\) on compact subsets of the interval \((\theta_j,\theta_{j+1})\) for \(j=0,\ldots,2k-1\).

MSC:
35J61 Semilinear elliptic equations
35J91 Semilinear elliptic equations with Laplacian, bi-Laplacian or poly-Laplacian
35A30 Geometric theory, characteristics, transformations in context of PDEs
PDF BibTeX Cite
Full Text: DOI
References:
[1] Alikakos, N.; Fusco, G.; Stefanopoulos, V., Critical spectrum and stability of interfaces for a class of reaction – diffusion equations, J. differential equations, 126, 1, 106-167, (1996) · Zbl 0879.35074
[2] Allen, S.; Cahn, J.W., A microscopic theory for antiphase boundary motion and its application to antiphase domain coarsening, Acta metall., 27, 1084-1095, (1979)
[3] Ambrosio, L.; Cabré, X., Entire solutions of semilinear elliptic equations in \(\mathbb{R}^3\) and a conjecture of De Giorgi, J. amer. math. soc., 13, 725-739, (2000) · Zbl 0968.35041
[4] X. Cabré, J. Terra, Saddle shaped solutions of bistable diffusion equations in all \(\mathbb{R}^{2 m}\), preprint, 2008, arXiv:0801.3379
[5] Dang, H.; Fife, P.C.; Peletier, L.A., Saddle solutions of the bistable diffusion equation, Z. angew. math. phys., 43, (1992) · Zbl 0764.35048
[6] M. del Pino, M. Kowalczyk, F. Pacard, Moduli space theory for some class of solutions to the Allen-Cahn equation in the plane, preprint, 2008 · Zbl 1286.35018
[7] M. del Pino, M. Kowalczyk, F. Pacard, J. Wei, The Toda system and multiple-end solutions of autonomous planar elliptic problems, Adv. Math. (2009), in press · Zbl 1197.35114
[8] del Pino, M.; Kowalczyk, M.; Wei, J., Concentration on curves for nonlinear Schrödinger equations, Comm. pure appl. math., 70, 113-146, (2007) · Zbl 1123.35003
[9] del Pino, M.; Kowalczyk, M.; Wei, J., The Toda system and clustering interfaces in the allen – cahn equation, Arch. ration. mech. anal., 190, 141-187, (2008) · Zbl 1163.35017
[10] M. del Pino, M. Kowalczyk, J. Wei, A conjecture by de Giorgi in large dimensions, preprint, 2008
[11] M. del Pino, M. Kowalczyk, J. Wei, J. Yang, Interface foliation on Riemannian manifolds with positive Ricci curvature, preprint, 2008
[12] Farina, A., Symmetry for solutions of semilinear elliptic equations in \(\mathbb{R}^N\) and related conjectures, Ric. mat., 48, 129-154, (1999) · Zbl 0940.35084
[13] Farina, A.; Valdinoci, E., The state of the art for a conjecture of De Giorgi and related problems, () · Zbl 1183.35137
[14] Ghoussoub, N.; Gui, C., On a conjecture of De Giorgi and some related problems, Math. ann., 311, 481-491, (1998) · Zbl 0918.35046
[15] Gui, C., Hamiltonian identities for elliptic partial differential equations, J. funct. anal., 254, 4, 904-933, (2008) · Zbl 1148.35023
[16] C. Gui, Allen Cahn equation and its generalizations, preprint, 2008
[17] Hutchinson, J.E.; Tonegawa, Y., Convergence of phase interfaces in the Van der waals – cahn – hilliard theory, Calc. var., 10, 49-84, (2000) · Zbl 1070.49026
[18] Kohn, R.V.; Sternberg, P., Local minimizers and singular perturbations, Proc. roy. soc. Edinburgh sect. A, 111, 69-84, (1989) · Zbl 0676.49011
[19] Kostant, B., The solution to a generalized Toda lattice and representation theory, Adv. math., 34, 195-338, (1979) · Zbl 0433.22008
[20] Kowalczyk, M., On the existence and Morse index of solutions to the allen – cahn equation in two dimensions, Ann. mat. pura appl. (4), 184, 1, 17-52, (2005) · Zbl 1150.35035
[21] Malchiodi, A.; Montenegro, M., Boundary concentration phenomena for a singularly perturbed elliptic problem, Comm. pure appl. math., 55, 12, 1507-1568, (2002) · Zbl 1124.35305
[22] Malchiodi, A.; Montenegro, M., Multidimensional boundary layers for a singularly perturbed Neumann problem, Duke math. J., 124, 1, 105-143, (2004) · Zbl 1065.35037
[23] Modica, L., Convergence to minimal surfaces problem and global solutions of \(\operatorname{\Delta} u = 2(u^3 - u)\), (), 223-244
[24] Moser, J., Finitely many mass points on the line under the influence of an exponential potential — an integrable system, (), 467-497
[25] Pacard, F.; Ritoré, M., From the constant Mean curvature hypersurfaces to the gradient theory of phase transitions, J. differential geom., 64, 3, 356-423, (2003) · Zbl 1070.58014
[26] Savin, O., Regularity of flat level sets in phase transitions, Ann. of math. (2), 169, 1, 47-78, (2009) · Zbl 1180.35499
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.